Alert archive / Illinois / Flash Flood Warnings in 1999

Flash Flood Warning 10, NWS St. Louis, MO

June 13, 1999Madison County, Monroe County, Saint Clair County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jun 13, 1999, 2:20 AM CDT for Madison County, Monroe County, Saint Clair County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1999, 2:20 AM CDT (07:20 UTC)
Expired
Jun 13, 1999, 7:00 AM CDT
In force
5 hr
Issued by
NWS St. Louis, MO
Area
Whole counties

Counties Madison County, IL, Monroe County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 62 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.3 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1999-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1999-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSTL 130719
FFWSTL
ILC117-119-133-163-131200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
220 AM CDT SUN JUN 13 1999

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MACOUPIN COUNTY IN SOUTHWESTERN ILLINOIS
  MADISON COUNTY ILLINOIS IN SOUTHWESTERN ILLINOIS
  MONROE COUNTY ILLINOIS IN SOUTHWESTERN ILLINOIS
  ST CLAIR COUNTY IN SOUTHWESTERN ILLINOIS

* UNTIL 700 AM CDT

* AT 210 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  NARROW LINE OF STRENGTHENING THUNDERSTORMS FROM NEAR CARLINVILLE.
  ...35 MILES NORTH NORTHEAST OF ST LOUIS...SOUTHWARD THROUGH
  EAST ST LOUIS...TO 10 MILES EAST OF FARMINGTON...OR 50 MILES SOUTH
  OF ST LOUIS.  INDIVIDUAL STORMS ARE MOVING TO THE NORTH AT 15 TO
  20 MPH...TRAINING...OR FOLLOWING DIRECTLY BEHIND EACH OTHER.

* COMMUNITIES AFFECTED INCLUDE CARLINVILLE...ALTON...GRANITE CITY...
  EAST ST LOUIS...COLUMBIA AND WATERLOO ILLINOIS. NUMEROUS HEAVY
  DOWNPOURS CAN BE EXPECTED WITH LOCAL RAINFALL AMOUNTS REACHING
  2 TO 4 INCHES...EVEN PERHAPS 5 INCHES IN A FEW AREAS.

  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
  DANGERS OF FLOODING. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
  DEEP THE WATER MAY BE. MOTORISTS SHOULD NEVER DRIVE THROUGH WATER
  OF UNKNOWN DEPTH.

  PEDITO/TRUETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:51 AM CDT, 22 hours 29 minutes earlier.

Area forecast discussion, Jun 12, 3:51 AM CDT, 22 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 AM CDT SAT JUN 12 1999

REVIEW OF YESTERDAY AFTERNOON'S SATELLITE IMAGERY INDICATED THAT
SCATTERED THUNDERSTORMS DID INDEED FIRE UP ALONG THE AREA OF BEST
DIFFERENTIAL HEATING OVR SOUTH CENTRAL MISSOURI...AS WELL AS ALONG
OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION.  I EXPECT THAT TODAY
WILL BE SIMILAR TO YESTERDAY...ALTHOUGH MORE CLOUD COVER OVER THE
AREA WILL MAKE IT MORE DIFFICULT TO SELECT PREFERRED AREAS OF
DEVELOPMENT.

MORE ORGANIZED CONVECTION WILL AGAIN REMAIN WEST OF OUR FORECAST
AREA...BUT THIS WL CHANGE BY SUNDAY AS A SLOW MOVING UPR SHRTWV TROF
AND AN ASSOCIATED COLD FRONT MOVE INTO OUR FORECAST AREA.
LEFT EXIT AND RIGHT ENTRANCE REGIONS OF COUPLED JETS AT 200 MB WL
ALSO PROVIDE UPPER SUPPORT FOR SHOWERS AND THUNDERSTORMS LATE
SATURDAY INTO SUNDAY.  AS A FIRST THOUGHT ON THE FORECAST...I HAVE
MAINTAINED CHANCE POPS FOR TODAY AND SUNDAY...HOWEVER POPS MAY NEED
TO BE INCREASED TO THE LIKELY CATEGORY BY LATER FORECAST SHIFTS IF
SHOWERS AND THUNDERSTORMS FIRE ALONG THE SLOW MOVING COLD FRONT
LATE SATURDAY INTO SUNDAY.

MY PREFERRED MODEL WAS THE ETA.  GUIDANCE TEMPS AND POPS LOOK
REASONABLE. NO SIGNIFICANT CHANGES ARE EXPECTED TO THE EXTENDED
FORECAST PRESENTLY.

(PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY)

CCF
SGF EE 082/062 080/063 080 104444
JLN EE 081/062 080/063 080 104444
UNO EE 083/066 081/064 081 104444
VIH EE 085/068 082/066 082 104444

VESPER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:20 AM CDTFlash Flood WarningLSXMacoupin5 hr
Jun 13, 3:42 PM CDTFlash Flood WarningLSXMarion3 hr

Nearby

Flash Flood Warnings in Illinois, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.